The Georgia Department of Public Health (DPH) is working with the Georgia Poison Center and the Georgia Bureau of Investigation (GBI) on a cluster of opioid overdoses and possible related deaths that have occurred in Central Georgia since June 3, 2017. This is the largest cluster of known opioid overdoses in Georgia and a serious public health crisis.
Patients reportedly purchased yellow pills on the street that are purported to be Percocet. One identifying mark indicating the pills are counterfeit is the Percocet stamp on the fake pills is at a slight angle. The pills are extremely potent and patients have required massive doses of naloxone to counteract the effects.
On Wednesday, June 7, 2017, the GBI received evidence related to these pills and reported overdoses. Preliminary results indicate a mixture of two synthetic opioids, with one of the drugs being consistent with a new fentanyl analogue. This fentanyl analogue has not previously been identified by the GBI Crime Lab and confirming the full identity of the drug will require additional time.
We estimate the number of overdoses to be approximately 30, including four deaths that may be related to the counterfeit pills. These numbers are fluid due to incomplete confirmatory testing. In addition, as treating facilities are able to interview patients, a case originally thought to be related may ultimately be determined to be unrelated.
As your Commissioner of Public Health, I am writing to stress the importance of early recognition of symptoms and the need for decisive action when a patient presents. DPH and the Georgia Poison Center have developed guidelines for patients who may have ingested the yellow pills and present to hospital emergency departments. I am sharing this same information with all Georgia physicians because of the critical need for awareness among all of us, and to appropriately track these cases and gain better understanding of the scope of the problem.
If a patient arrives in your ED meeting the following criteria:
- Patient presents on or after June 1, 2017.
- Patient presents with an opioid toxidrome requiring resuscitation, ventilation, and/or naloxone for reversal of symptoms.
- Exposure history that may involve “purchasing pills off the street” or like-story.
- Exposure history that may involve the ingestion of a SMALL quantity of the suspect pills resulting in BIGsymptoms. (e.g., the ingestion of 1-2 suspect tablets producing sudden onset of CNS, RESPIRATORY, CARDIOVASCULAR depression).
Please ensure the following:
- Immediately upon admission to ED, obtain WHOLE BLOOD sample, preferred gray-top tube (sodium fluoride preservative).
- Urine sample collected if possible, per standard collection protocol.
- The sample(s) should be sent to the hospital’s lab for refrigeration in case further analysis is needed.
- If you are unsure if the case is related to counterfeit Percocet pills, collect and hold admission samples as described above and call the Georgia Poison Center for guidance.
If a pill is found on a patient in the hospital:
- Wear adequate PPE when handling the substance.
- Specific recommendations from the GBI include double gloving, gown, n95 mask and goggles.
- Double bag the substance with a bio-hazard label on the outside and handle per hospital protocol.
To appropriately track these cases, it is highly recommended that the Georgia Poison Center be notified of all cases suspected to be related to this outbreak of overdoses.
For any additional questions, including sample procurement and storage, please call the Georgia Poison Center at 1-800-222-1222 or 404-616-9000.
DPH will continue to monitor this situation. Please do not hesitate to contact me if you have any questions.
Thank you for all that you do.
Brenda Fitzgerald, M.D.